Mid-Ventricular Variant of Dobutamine-Induced Stress Cardiomyopathy
Research in Cardiovascular Medicine: May 2015,
4 (2); e59793
May 23, 2015
Article Type: Case Report
November 9, 2014
January 3, 2015
January 15, 2015
Dobutamine stress testing is a commonly used modality in detecting and estimating the prognosis in coronary artery disease (CAD). Although it is well tolerated by most patients, adverse events have been reported. Rarely, transient wall motion abnormalities can occur in the absence of obstructive CAD to suggest stress cardiomyopathy.
We report a 48-year-old female with intermittent chest pain. Her physical exam, cardiac enzymes and transthoracic echocardiogram were unremarkable. She underwent dobutamine stress echocardiogram to rule out obstructive CAD. After 40 micrograms (mcg)/kg/minute and 0.5 mg atropine, she complained of intense chest pain and became hypertensive. Stress echocardiogram demonstrated mid-anterior and mid-septal hypokinesis. Emergent coronary angiogram demonstrated normal coronaries. Left ventricular angiogram in the right anterior oblique projection revealed mid-ventricular ballooning during systole with apical and basal hypercontractility. Patient demonstrated excellent recovery with expectant management.
The mechanism of mid-variant of Dobutamine-induced stress cardiomyopathy remains unclear. We think that multiple mechanisms are involved and this risk should be considered in patients with comorbid psychiatric conditions and with use of centrally acting stimulants.
Cardiomyopathy; Takotsubo Cardiomyopathy; Echocardiography, Stress
Dobutamine in combination with echocardiogram or perfusion imaging is considered a reliable modality of pharmacological stress testing in patients unable to exercise, due to its safety profile, good sensitivity and specificity (
1). Common adverse effects include nausea, palpitations, headache and anxiety. Angina can occur in about 1 - 2% of patients. Most arrhythmias are mild and attributable to premature atrial complex, premature ventricular complex, and paroxysmal supraventricular tachyarrhythmias. Rarely, hemodynamically significant ventricular arrhythmias can occur ( 2). Although hypertension is expected with high doses of dobutamine infusion, especially in patients with left ventricular hypertrophy, hypotension may occur. Hypotension that occurs due to stimulation of beta-2 receptor stimulation in peripheral vessels does not carry the same adverse prognostic significance like exercise-induced hypotension. A variety of transient wall motion abnormalities, commonly involving the apex have been described. To the best of our knowledge, this is the first report of an isolated mid-ventricular variant of stress cardiomyopathy occurring in a female patient during dobutamine infusion.
2. Case Presentation
A 48-year-old Caucasian female presented for evaluation of intermittent chest pain of 6 months duration. Past history included asthma, schizoaffective disorder, bipolar disorder, nephrolithiasis, and diabetes insipidus. Her medications included aspirin, lithium carbonate, methylphenidate, lurasidone, temazepam, alprazolam, desmopressin, fluticasone-salmeterol inhaler and albuterol inhaler. She had tobacco smoking for many years. She denied alcohol or recreational drug abuse. Her vital signs and cardiopulmonary exam upon admission were within normal limits. She was assessed for acute coronary syndrome with serial cardiac biomarkers and serial electrocardiograms (ECG) that were unremarkable. 2D echocardiogram demonstrated normal left ventricular ejection fraction (LVEF) without regional wall motion abnormalities at rest. Dobutamine stress echocardiogram was performed to rule out obstructive coronary artery disease. Her baseline blood pressure (BP) was 104/64 mmHg and heart rate (HR) was 60 beats per minute (bpm). Peak dobutamine dose was 40 micrograms (mcg)/kg/minute. In addition, 0.5 mg atropine was administered during the test. After 16 minutes of dobutamine infusion, she complained of intense chest pain. Her BP was 214/100 mmHg and HR was 107 bpm. Stress ECG demonstrated sinus rhythm with transient left anterior fascicular block and run of ventricular bigeminy, which resolved after sublingual nitroglycerin and discontinuation of dobutamine infusion. Stress echocardiogram demonstrated mid-anterior and mid-septal hypokinesis with reduction in LVEF (
Figures 1 and 2, Videos 1- 2). Peak Troponin I (Tn I) level was 0.41 ng/mL. Emergent coronary angiogram demonstrated normal coronaries. LV angiogram in the right anterior oblique projection revealed mid-ventricular ballooning during systole with apical and basal hypercontractility ( Figure 3A and 3 B, Video 3). Patient was treated with metoprolol tartrate, lisinopril and methylphenidate was discontinued. Tn I level trended down and her chest pain resolved. Follow-up echocardiogram 24 hours later demonstrated complete recovery of LV systolic function. She was discharged with beta-blockers.
Figure 1. Apical 4-Chamber View Showing the Mid-Septal Hypokinesis During Peak Stress
Figure 2. Apical 2-Chamber View Showing Mid-Anterior Hypokinesis During Peak Stress
Figure 3. A, Left Ventriculogram Showing Appearance of Left Ventricle During Diastole; B, Left Ventriculogram Showing Mid-Ventricular Ballooning With Apical and Basal Segment Hypercontractility During Systole
Dobutamine-induced stress cardiomyopathy (DiSC) predominantly affects postmenopausal females and has a predilection for apical region similar to the classical Takotsubo cardiomyopathy. Basal variant of DiSC has also been reported (
3). Here in, we reported a rare occurrence of isolated mid-ventricular ballooning with apical and basal hyperkinesis during dobutamine stress testing. Mechanism of dobutamine induced wall motion abnormality in the absence of obstructive epicardial disease is unclear. Several theories have been postulated including multivessel coronary vasospasm, severe systemic hypertension, systolic anterior motion leading to mitral regurgitation and dynamic intracavity pressure gradient secondary to left ventricular outflow tract obstruction or mid cavity obstruction ( 4, 5). In a systematic review, 90% of study population had hypertension, hyperlipidemia and smoking as predisposing risk factors ( 6). Other comorbidities known to predispose include subarachnoid hemorrhage, following right ventricle outflow tract radiofrequency ablation and orthotopic heart transplantation ( 7- 9). In our case, we believe that the following factors contributed to the development of DiSC in our patient. First, patient’s age, female gender and psychiatric conditions certainly predisposed her for stress cardiomyopathy ( 10). Second, smoking is known to increase the risk of coronary vasospasms and microvascular dysfunction. Third, centrally acting stimulants and beta-receptor agonists such as inhalers could lead to excessive sympathetic activity, thereby increasing her susceptibility to stress cardiomyopathy ( 11). Finally, parasympathetic withdrawal with atropine administration leads to imbalance in sympathetic-parasympathetic activity ( 7). Complete recovery is the rule, as seen in this case. We suggest bearing in mind DiSC while considering options for ischemia evaluation in patients with aforementioned risks factors, particularly comorbid psychiatric conditions and use of centrally acting stimulants.